Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

August 2, 2011

NWS Elko, NV issued this special weather statement at Aug 2, 2011, 3:55 PM PDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 3:55 PM PDT (22:55 UTC)
Expired
Aug 2, 2011, 4:45 PM PDT
In force
50 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 165 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WWUS85 KLKN 022255
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT TUE AUG 2 2011

NVZ032>034-022345-
EXTREME EASTERN ELKO COUNTY NV-RUBY MOUNTAINS/EAST HUMBOLDT RANGE
NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
355 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUBY VALLEY TO 19 
MILES NORTH OF CURRIE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CLOVER VALLEY...
   U.S. HIGHWAY 93 SOUTH OF WELLS...
   RURAL SOUTHEAST ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4107 11501 4072 11430 4044 11467 4078 11524
TIME...MOT...LOC 2253Z 238DEG 14KT 4080 11516 4054 11466

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:17 PM PDT, 38 minutes earlier.

Area forecast discussion, Aug 2, 3:17 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
317 PM PDT TUE AUG 2 2011

.SYNOPSIS...MONSOON MOISTURE WILL BE GRADUALLY SCOURED OUT OF THE
REGION OVER THE NEXT SEVERAL DAYS AS A TROUGH OF LOW PRESSURE
SETTLES ACROSS THE WEST. WESTERLY FLOW ALOFT SHOULD KEEP MOISTURE
AWAY FROM THE REGION FROM FRIDAY THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM...SHORTWAVE TROUGH AND PASSING JET STREAK HAVE
COMBINED WITH PW'S OF 3/4 INCH TO 1 INCH ACROSS THE CWA TO RESULT
IN FAIRLY WIDESPREAD THUNDERSTORM COVERAGE THIS AFTERNOON. AS
INSTABILITY WANES THIS EVENING...EXPECT THUNDERSTORMS TO GRADUALLY
DIE OUT...THOUGH ENOUGH FORCING REMAINS ALOFT SUCH THAT A FEW
ISOLATED SHOWER OR THUNDERSTORMS COULD PERSIST THROUGH THE NIGHT.
A FEW THUNDERSTORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

AS LONGWAVE TROUGH GRADUALLY DIGS ACROSS THE WEST COAST...EXPECT
MONSOON MOISTURE TO SLOWLY GET SHOVED EAST OF OUR REGION. MODEL
PW'S SUPPORT THIS WITH THE 3/4 TO 1 INCH VALUES MAINLY FROM ELKO
AND EUREKA ON EAST...WITH MUCH DRIER AIR MOVING IN WEST OF THERE.
THUS EXPECT CONVECTION TO REFIRE...BUT WITH SOMEWHAT LESSER
COVERAGE. STILL EXPECT PLENTY OF CAPE THOUGH UPPER LEVEL FORCING
IS NOT THAT GREAT AS TODAY.

TROUGH DIGS MORE ON THURSDAY AND MOISTURE GETS PUSHED FURTHER
NORTHEAST...WITH HIGHER PW'S MAINLY IN NORTHEASTERN NEVADA NEAR
THE IDAHO AND UTAH BORDERS. THUS HAVE GENERALLY CONFINED
THUNDERSTORMS TO THOSE AREAS ON THURSDAY AFTERNOON AND EVENING.

TEMPERATURES THROUGH THE NEXT FEW DAYS SHOULD BE CLOSER TO NORMAL
FOR EARLY AUGUST...WITH VALLEYS GENERALLY IN THE UPPER 80S TO
LOWER 90S. RCM

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. EXCEPTIONALLY
QUIET WEATHER EXPECTED FOR THE GREAT BASIN DURING THE LONG TERM.
MEDIUM RANGE MODELS AGREE ON VERY UNEVENTFUL/DRY W/SW FLOW
DOMINATING NEVADA WEATHER FRIDAY THROUGH TUESDAY. 12Z GFS
FORECASTS ALL MOISTURE OF CONSEQUENCE TO BE GONE BY FRIDAY...WITH
PRECIPITABLE WATER /PW/ VALUES FALLING TO BELOW 0.50 INCH CWA-
WIDE...LESS THAN 0.25 INCH ACROSS NYE/WHITE PINE COUNTIES. ONLY A
FEW CUMULUS ON THE MOUNTAINS DURING THE AFTERNOON...NOTHING MORE.
THIS DRY PW REGIME PERSISTS THROUGH AT LEAST MONDAY WITH NO
CHANGES. ALL POP GRIDS HAVE EITHER UNMENTIONABLE TOKEN POPS OR
WERE LOWERED TO 0%...SO NO SENSIBLE WEATHER IN THE GRIDS FOR THE
ENTIRE LONG TERM. MAX/MIN TEMPERATURES STAGNANT AS WELL...HOVERING
VERY CLOSE TO EARLY AUGUST NORMALS. BT

&&

.AVIATION...SCATTERED -SHRA/-TSRA TO CONTINUE THROUGH 03Z THIS
EVENING. HIGHEST CONVECTIVE COVERAGE EXPECTED IN AND NEAR ELKO
COUNTY INTO THE EVENING...SO -TSRA MOST LIKELY TO AFFECT THE KEKO
TAF SITE DIRECTLY. PLAN ON KEEPING THE CONVECTIVE TEMPO IN THE 00Z
TAF FOR KEKO. ELSEWHERE...CB/VCTS WARRANTED AT ALL SITES THROUGH
03Z...WITH MODELS HINTING AT -SHRA PERSISTING FROM KELY TO KTPH
THROUGH 06Z. STRONGEST CONVECTION THROUGH THIS EVENING WILL
PRODUCE FREQUENT LIGHTNING...SMALL HAIL...AND OUTFLOW WIND GUSTS
OF 40-45 KTS.

WEDNESDAY...SCT -TSRA WILL FAVOR ELKO/WHITE PINE COUNTIES AFTER
20Z. WILL MENTION CB/VCTS FOR KEKO/KELY...BUT DRIER AIR ARRIVING
FROM THE WEST IS EXPECTED TO KEEP KWMC/KTPH DRY ON WEDNESDAY. BT

&&

.FIRE WEATHER...PLENTY OF THUNDERSTORMS ACROSS THE REGION THIS
AFTERNOON THANKS TO REMAINING MONSOONAL MOISTURE AND INSTABILITY
AHEAD OF THE APPROACHING TROUGH AND PASSING JET STREAK. ENOUGH
OF THE THUNDERSTORMS APPEAR TO BE PRODUCING WETTING RAINS SUCH
THAT RED FLAGS FOR DRY LIGHTNING DO NOT APPEAR TO BE NEEDED...BUT
SOME THUNDERSTORMS ARE PRODUCING DRY LIGHTNING. PW'S REMAIN NEAR
OR ABOVE 3/4 INCH TOMORROW ACROSS THE AREAS WE ARE EXPECTING
STORMS TO FORM SO AGAIN EXPECT A MIX OF WET AND DRY STORMS.
COVERAGE WILL BE PUSHED A BIT TO THE EAST AS THE TROUGH CONTINUES
TO SETTLE IN ACROSS THE WEST COAST. MOISTURE BECOMES MUCH MORE
SCARCE ON THURSDAY SO THUNDERSTORM COVERAGE IS EXPECTED TO BE
CONFINED MUCH CLOSER TO THE UTAH AND IDAHO BORDERS AS IT IS SWEPT
AWAY FROM THE AREA. WINDS THROUGH THE NEXT FEW DAYS SHOULD REMAIN
BELOW RED FLAG CRITERIA...THOUGH RH'S WILL GRADUALLY FALL INTO THE
SINGLE DIGITS OVER A WIDER AREA AS WE PROGRESS THROUGH THE NEXT
SEVERAL DAYS. DRY WEATHER WITH LOW RH'S BUT RELATIVELY LIGHT WINDS
IS EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS DRY
WESTERLY FLOW ALOFT PERSISTS...BUT NO STRONG TROUGHS ARE EXPECTED.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/99/99/93
Hazardous weather outlook, Aug 1, 7:17 PM PDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
717 PM PDT MON AUG 1 2011

NVZ013-030>037-020330-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
717 PM PDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

THE MONSOON SURGE IS COMING TO A CLOSE FOR THE WESTERN GREAT
BASIN...THUNDERSTORMS WILL LINGER INTO THE EVENING BUT WILL BE
ISOLATED TO SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MORE THUNDERSTORMS ARE FORECAST FOR TUESDAY WITH A DRYING TREND
PROJECTED AS THE WEEK UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Local storm report, Aug 2, 11:52 AM PDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1152 AM PDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 16 SSW PARADISE VALLEY  41.29N 117.66W
08/01/2011                   HUMBOLDT           NV   PUBLIC

            TWO SMALL PIECES OF METAL ROOFING BLEW OFF A HOME AND AN
            ADJACENT HOUSE TRAILER. ONE PIECE OF METAL ROOFING LANDED
            APPROXIMATELY 100 FEET FROM THE STRUCTURES.

&&

MFITZSIM
Special weather statement, Aug 2, 2:25 PM PDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
225 PM PDT TUE AUG 2 2011

NVZ032-036-022200-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
225 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 300 PM PDT...

AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE VALLEY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY...
   STATE HIGHWAY 278 NEAR PINE VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4062 11616 4044 11589 4029 11615 4039 11634
TIME...MOT...LOC 2124Z 227DEG 13KT 4041 11617

TURNER
Special weather statement, Aug 2, 2:45 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
245 PM PDT TUE AUG 2 2011

NVZ032-034-036-022230-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-RUBY
MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-
245 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 330 PM PDT...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALISADE TO 8 MILES
EAST OF JIGGS...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LEE...
   CARLIN...
   SPRING CREEK...
   ELKO...
   SOUTH FORK RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4092 11600 4071 11512 4034 11546 4055 11637
TIME...MOT...LOC 2143Z 217DEG 15KT 4060 11619 4044 11550

TURNER
Special weather statement, Aug 2, 2:54 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
254 PM PDT TUE AUG 2 2011

NVZ033-022245-
EXTREME EASTERN ELKO COUNTY NV-
254 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
345 PM PDT...

AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES EAST OF CURRIE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 93 SOUTH OF WENDOVER...
  RURAL SOUTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4029 11417 4038 11438 4069 11422 4062 11403
      4040 11403
TIME...MOT...LOC 2153Z 201DEG 10KT 4038 11427

TURNER
Special weather statement, Aug 2, 3:11 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT TUE AUG 2 2011

NVZ031-032-022245-
NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
311 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF RYNDON...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAYS 225 AND 226...
  RURAL CENTRAL ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4130 11580 4115 11559 4102 11585 4114 11600
TIME...MOT...LOC 2210Z 227DEG 16KT 4114 11586

TURNER
Special weather statement, Aug 2, 3:55 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT TUE AUG 2 2011

NVZ032>034-022345-
EXTREME EASTERN ELKO COUNTY NV-RUBY MOUNTAINS/EAST HUMBOLDT RANGE
NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
355 PM PDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUBY VALLEY TO 19
MILES NORTH OF CURRIE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CLOVER VALLEY...
   U.S. HIGHWAY 93 SOUTH OF WELLS...
   RURAL SOUTHEAST ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4107 11501 4072 11430 4044 11467 4078 11524
TIME...MOT...LOC 2253Z 238DEG 14KT 4080 11516 4054 11466

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:25 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 2, 2:45 PM PDTSpecial Weather StatementLKN45 min
Aug 2, 2:54 PM PDTSpecial Weather StatementLKN51 min
Aug 2, 3:11 PM PDTSpecial Weather StatementLKNElko34 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.